SEARCH

SEARCH BY CITATION

Keywords:

  • indomethacin;
  • hemicrania continua;
  • indomethacin-resistant hemicrania continua

Headache is a well-documented side effect of indomethacin in the older medical literature; however, it has rarely been commented on in indomethacin-responsive hemicrania continua. We describe the case of a 60-year-old woman with left-sided hemicrania continua whose indomethacin treatment was associated with a continuous right-sided migraine. Her indomethacin therapy was discontinued heralding a return of her left-sided hemicrania continua and a resolution of her right-sided migraine. Her hemicrania continua then responded well to melatonin, with recurrence on stopping and improvement on restarting. This is the most detailed description of headache as a side effect of indomethacin in a headache patient we are aware of, and one of only a few reported cases of melatonin-responsive hemicrania continua. We review the evidence of headache as a side effect of indomethacin in order to highlight its importance in the treatment of headache disorders. We emphasize that indomethacin headache response may be more than simply a beneficial or neutral one and might be relevant to some cases of apparently indomethacin-resistant hemicrania continua. We hope this case may encourage clinicians to inquire about headache as a potential side effect of indomethacin.